Failure to Convert: Non Adherence to Treatment

March 2007

Case History

A 67 year old Hispanic male was diagnosed with drug susceptible pulmonary tuberculosis in September 2005. He presented with a three week history of night sweats, weight loss, nausea, shortness of breath and a productive cough. A chest x-ray (CXR) showed extensive bilateral cavitary disease. He was Hepatitis C positive with elevated baseline liver enzymes; HIV testing was negative. Sputum smears were AFB positive with greater than 10 organisms per high powered field. The patient's weight at diagnosis was 96 lbs.

The patient's past history included heroin addiction (stopped in 1997), cigarette and alcohol use. He was hospitalized in 1983 with a bullet wound which resulted in a nephrectomy and a colostomy. The colostomy was reanastomosed at a later date.

On September 30, 2005, the patient was started on standard four drug therapy with isoniazid (INH) 300 mg, rifampin (RIF) 600 mg, pyrazinamide (PZA) 1500 mg and ethambutol (EMB) 1200 mg with Vitamin B6 50 mg. He continued on daily directly observed therapy (DOT) until October 16, 2005 when the EMB was dropped after his isolate was reported to be susceptible to all first line drugs and the remaining three drugs were changed to twice weekly by DOT. After 2 months of therapy (December 16, 2005), the PZA was discontinued. The patient was felt to be compliant with his medication and tolerated the drug regimen. He improved clinically with resolution of his fever, sweats and chills. His appetite and energy improved. His cough decreased and he gained 14 pounds.

His sputum smears converted to negative in late January 2006. He had two negative cultures but his sputum specimen of February 27th (after 4 ½ months of treatment) grew Mycobacterium tuberculosis. Later a susceptibility study showed the isolate to be sensitive to all drugs. A CXR March 23, 2006 revealed continuing cavitary changes in the right upper lobe although smaller in size than on radiographs at the time of diagnosis. A CT scan noted cavitation in the upper lobesóright greater than left with the largest cavity in the right upper lobe measuring 3.2 cm. Scatter nodules were seen throughout the bilateral lobes, lingual and right middle lobe. Although the patient had a good clinical response to anti-tuberculous therapy, he showed a limited radiographic response and bacteriologically he remained positive. He was considered a treatment failure and sent to the Texas Center for Infectious Disease (TCID).

At TCID, the patient was continued on INH and RIF; EMB (800 mg) was restarted along with Amikacin (600 mg twice weekly injection) and Levofloxacin (750 mg daily) along with Vitamin B6 50 mg daily. This fortified drug regimen was continued until he had 3 negative 6-week cultures. With the repeat negative cultures, Amikacin, Levofloxacin and EMB were dropped and the INH and RIF were changed to twice weekly The patient admitted to the nursing staff that he had not actually taken the RIF during the time DOT was provided in the community. He noted that he would "cheek" the pill and spit it out later.

In June of 2006, the patient was discharged to DOT. He has since successfully completed DOT.

Teaching Points

NOTE: Patients that have stomach or small intestine resections; malabsorption syndromes; chronic or recurring diarrhea should have their serum drug levels monitored periodically and closely to insure adequate treatment of their TB.


Centers for Disease Control and Prevention, Division of Tuberculosis Elimination. "Treatment of LTBI: Maximizing Adherence, updated May 2005: Fact Sheet."

Centers for Disease Control and Prevention, Division of Tuberculosis Elimination. "Patient Adherence to Tuberculosis Treatment; Self-Study Module, 1999." p.40-41.

Khan, A. E. and Kimerling, M. E. "Chemotherapy of Tuberculosis" in Tuberculosis and Nontuberculous Mycobacterial Infections, Fifth Edition. Schlossberg, D, editor. McGraw-Hill, Medical Publishing Division. 2006. p. 77-90.

Heartland National TB Center
2303 SE Military Drive
San Antonio, Texas 78223
Phone: 1 (800) TEX-LUNG
Fax: (210) 531-4590